Alert archive / Texas / Tornado Warnings in 2013

Tornado Warning 5, NWS Houston/Galveston, TX

March 10, 2013Polk County, San Jacinto County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Mar 10, 2013, 7:37 AM CDT for Polk County, San Jacinto County, Texas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 10, 2013, 7:37 AM CDT (12:37 UTC)
Expired
Mar 10, 2013, 8:00 AM CDT
In force
23 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Polk County, TX, San Jacinto County, TX

The radar

The Houston radar (KHGX), 132 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2013-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2013-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 292 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
436 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
292 m²/s²
0-3 km storm-relative helicity
417 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WFUS54 KHGX 101237
TORHGX
TXC373-407-101300-
/O.NEW.KHGX.TO.W.0005.130310T1237Z-130310T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
737 AM CDT SUN MAR 10 2013

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME EAST CENTRAL SAN JACINTO COUNTY IN SOUTHEAST TEXAS...
  SOUTHEASTERN POLK COUNTY IN SOUTHEAST TEXAS...

* UNTIL 800 AM CDT
    
* AT 735 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 
  NEAR LIVINGSTON...AND MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LIVINGSTON AND GOODRICH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST 
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME OR 
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT 
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3055 9500 3072 9503 3082 9461 3058 9456
TIME...MOT...LOC 1237Z 259DEG 42KT 3065 9493 

$$

!KP!

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Mar 10, 5:23 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 10, 5:23 AM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
523 AM CDT SUN MAR 10 2013

.DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE BEGINNING TO MOVE INTO BURLESON AND
WASHINGTON COUNTIES THIS MORNING. THESE STORMS ARE IN ASSOCIATION
WITH A LINE THAT MOVED EAST FROM WEST TEXAS AND WEAKENED. THINKING
IS STORMS WILL CONTINUE TO MOVE EASTWARD THROUGH THE MORNING AND WEAKEN
AS THE CORE OF THE UPPER LEVEL DIVERGENCE SHIFTS TO THE NORTH.
BEST CHANCE FOR THUNDER WILL BE NORTH OF I-10 WHERE THE GREATER
INSTABILITY EXISTS. MOST AREAS STILL SHOULD SEE RAIN TODAY AS
SURFACE LOW PRESSURE CURRENTLY LOCATED IN KANSAS MOVES OFF THE
NORTHEAST DRAGGING A DRYLINE AND FRONT ACROSS THE AREA.

BY SUNDAY NIGHT LINGERING LIGHT SHOWERS SHOULD COME TO AN END WITH
CLEARING COMMENCING MONDAY MORNING FROM WEST TO EAST. TEMPERATURES
WILL BE 5 TO 10 DEGREES BELOW NORMAL BEHIND THE FRONT ON MONDAY AS
SURFACE HIGH PRESSURE MOVES SOUTHWARD. TUESDAY MORNING WILL BE THE
COLDEST MORNING OF THE WORK WEEK WITH MULTIPLE LOCATIONS SEEING
TEMPERATURES IN THE UPPER 30S AND CONROE POSSIBLY HITTING THE
FREEZING MARK. ON WEDNESDAY WINDS BEGIN TO VEER TO THE EAST AS
SURFACE HIGH PRESSURE SHIFTS EASTWARD ALLOWING FOR TEMPERATURES TO
WARM BACK TO SEASONAL NORMS. SLIGHTLY ABOVE AVERAGE TEMPERATURES
AND LITTLE CHANCE OF RAIN CAN BE EXPECTED THROUGH THE REST OF THE
WORK WEEK.

23

&&

.MARINE...
SEAS OF 10 FEET AT 42019 HAVE BEEN SLOWLY LOWERING BUT WILL BE
CONTINUING THE SCA FOR GULF WATERS THROUGH 06Z/11 AND WILL LIKELY
NEED EXTENDING. SCEC CONDITIONS FOR THE BAYS WITH A WINDOW FOR SCA
CONDITIONS ON MATAGORDA BAY BETWEEN 11 AM AND 6 PM AS OFFSHORE WINDS
INCREASE THIS AFTERNOON.  WINDS GRADUALLY DECREASING MONDAY
AFTERNOON AND EVENING AS HIGH MOVES DOWN OVER SETX. HIGH PRESSURE
SLOWS AND LINGERS ALONG THE COAST AND OVER SWLA INTO WEDNESDAY
SETTING UP EASTERLY FLOW FOR WEDNESDAY AND THURSDAY.
45

&&

.FIRE WEATHER...
DRY WEATHER ON TAP ON MONDAY WITH NORTHERLY WINDS INCREASING TO 15-
20 MPH WITH THE RH DROPPING TO 20 TO 27 PERCENT OVER A LARGE AREA OF
SETX. FUELS WILL GET A GOOD (MUCH NEEDED) WETTING TODAY WITH THE
PASSAGE OF THE SHOWERS AND THUNDERSTORMS NEAR THE FRONTAL BOUNDARY.
IF RAINS END UP LIGHTER THAN CURRENT EXPECTATIONS OF .25-.50" WILL
PROBABLY END UP NEEDING A FIRE WEATHER WATCH. AT PRESENT WOULD BE
INCLINED TO FAVOR THE AREAS SOUTHWEST OF COLUMBUS TO FREEPORT LINE
FOR MORE LIKELY AREA IN NEED. AFTERNOON PACKAGE WILL PROBABLY BE THE
OPTIMAL TIME FOR ISSUANCE.

45

&&

.AVIATION...
LARGE SWATH OF SHOWERS AND ISOLATED THUNDERSTORMS NORTH OF 11R-
UTS-OCH LINE WITH IFR CIGS IN VCNTY. SOUTH OF THIS SWATH SPOTTY
SHOWERS AND MVFR/VFR CIGS. SWATH SHOULD CONTINUE TO MOVE EAST AND
SOUTHERN END MAY EXPAND SOUTHWARD INTO THE CXO/IAH AREAS
(APPROXIMATELY 13-16Z) SO HAVE UPDATED TAFS WITH THIS TIMING.
WINDS BECOMING NW-N IN THE WAKE OF THE SHRA/TSRA THEN SHOULD
INCREASE THIS AFTERNOON AS COLD AIR ARRIVES. MVFR CIGS SHOULD
BECOME VFR WITH MID/HIGH CLOUDS BY 18-20Z AND SHRA DEPARTING OFF
TO THE EAST.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  37  62  36  71 /  70  10  10  10  10
HOUSTON (IAH)              69  44  63  38  71 /  80  10  10  10  10
GALVESTON (GLS)            70  48  61  46  67 /  60  20  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES: MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL NOON CDT TODAY FOR THE
     FOLLOWING ZONES: MATAGORDA BAY.

     SMALL CRAFT SHOULD EXERCISE CAUTION THROUGH LATE TONIGHT FOR THE
     FOLLOWING ZONES: GALVESTON BAY.

     SMALL CRAFT ADVISORY UNTIL 1 AM CDT MONDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...23
AVIATION/MARINE/FIRE WEATHER...45
Hazardous weather outlook, Mar 10, 4:17 AM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
417 AM CDT SUN MAR 10 2013

TXZ163-164-176>179-195>200-210>214-226-227-235>238-110930-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
417 AM CDT SUN MAR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Mar 10, 5:27 AM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
527 AM CDT SUN MAR 10 2013

TXZ163-164-176-101145-
MADISON TX-TRINITY TX-HOUSTON TX-
527 AM CDT SUN MAR 10 2013

...SPECIAL WEATHER STATEMENT...

AT 522 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A PAIR OF STRONG THUNDERSTORM 14 MILES SOUTHEAST OF CENTERVILLE...OR
18 MILES NORTHEAST OF MADISONVILLE...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROCKETT...MADISONVILLE...LOVELADY...KENNARD...MIDWAY AND LATEXO.

LAT...LON 3150 9509 3149 9511 3147 9510 3144 9501
      3139 9495 3134 9496 3132 9490 3129 9489
      3093 9597 3109 9591 3110 9577 3113 9578
      3116 9573 3120 9575 3127 9573 3132 9566
      3136 9567 3156 9518
TIME...MOT...LOC 1022Z 243DEG 42KT 3117 9575

!KP!
Special weather statement, Mar 10, 6:22 AM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON
TX 622 AM CDT SUN MAR 10 2013

TXZ164-177>179-197>199-212-101200-
WALLER TX-WALKER TX-MONTGOMERY TX-SAN JANCINTO TX-TRINITY TX-POLK TX-
WASHINGTON TX-GRIMES TX-
622 AM CDT SUN MAR 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WALLER...WALKER...
NORTHWESTERN MONTGOMERY...NORTHWESTERN SAN JANCINTO...SOUTHWESTERN
TRINITY...WEST CENTRAL POLK...EAST CENTRAL WASHINGTON AND
SOUTHEASTERN GRIMES COUNTIES UNTIL 700 AM CDT...

AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES
NORTH OF HUNTSVILLE TO 8 MILES EAST OF BRENHAM...OR ALONG A LINE
EXTENDING FROM 18 MILES EAST OF MADISONVILLE TO 11 MILES NORTHWEST
OF HEMPSTEAD...AND MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...NAVASOTA...PINEHURST...WILLIS...PANORAMA VILLAGE...
MAGNOLIA...NEW WAVERLY...MONTGOMERY...RIVERSIDE...OAKHURST AND TODD
MISSION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY .

&&

LAT...LON 3100 9506 3018 9562 3022 9625 3089 9562
TIME...MOT...LOC 1118Z 260DEG 27KT 3085 9562 3017 9626
Special weather statement, Mar 10, 7:00 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT SUN MAR 10 2013

TXZ164-177>179-198>200-212-213-101300-
WALLER TX-WALKER TX-MONTGOMERY TX-LIBERTY TX-SAN JANCINTO TX-
TRINITY TX-POLK TX-HARRIS TX-GRIMES TX-
700 AM CDT SUN MAR 10 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLER...
SOUTHEASTERN WALKER...MONTGOMERY...NORTHWESTERN LIBERTY...SAN
JANCINTO...CENTRAL TRINITY...POLK...NORTHEASTERN HARRIS AND
SOUTHEASTERN GRIMES COUNTIES UNTIL 800 AM CDT...

AT 657 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
SOUTHWEST OF TRINITY TO 6 MILES WEST OF PANORAMA VILLAGE...OR ALONG
A LINE EXTENDING FROM 12 MILES NORTHEAST OF HUNTSVILLE TO 7 MILES
WEST OF CONROE...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 40 TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CONROE...HUNTSVILLE...CLEVELAND...LIVINGSTON...PINEHURST...WILLIS...
TRINITY...PANORAMA VILLAGE...SHEPHERD...CORRIGAN...SHENANDOAH...
PATTON VILLAGE...WOODBRANCH...ONALASKA...CUT AND SHOOT...MAGNOLIA...
GROVETON...ROMAN FOREST...NEW WAVERLY AND SPLENDORA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE LIVINGSTON...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3049 9473 3022 9464 3015 9467 3019 9583
      3090 9555 3119 9486 3115 9485 3114 9483
      3110 9474 3111 9471 3109 9466 3110 9465
      3106 9456 3102 9465 3099 9465 3049 9454
TIME...MOT...LOC 1157Z 245DEG 40KT 3086 9544 3035 9560

!KP!

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 5:27 AM CDTSpecial Weather StatementHGXHouston, Madison78 min
Mar 10, 6:22 AM CDTSpecial Weather StatementHGXWalker38 min
Mar 10, 7:00 AM CDTSpecial Weather StatementHGXLiberty, Montgomery, Polk, San Jacinto, Walker60 min
Mar 10, 7:31 AM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto44 min
Mar 10, 7:52 AM CDTSpecial Weather StatementHGXLiberty38 min
Mar 10, 8:06 AM CDTSmall Craft AdvisoryHGX26 hr
Mar 10, 8:42 AM CDTSpecial Weather StatementHGXChambers, Fort Bend, Liberty63 min
Mar 10, 8:44 AM CDTSpecial Marine WarningHGX91 min
Mar 10, 9:43 AM CDTSpecial Weather StatementHGXBrazoria, Chambers, Galveston77 min
Mar 10, 10:07 AM CDTSpecial Marine WarningHGX83 min
Mar 10, 3:07 PM CDTFire Weather WatchHGXAustin, Brazoria, Colorado, Fort Bend, Jackson, Matagorda and 2 more14 hr

Nearby

Tornado Warnings in Texas, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.